Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: No weight loss with Topamax


 Sherrie2973 - Thu Jun 05, 2003 12:47 pm

I have been on Topamax for about 5 or 6 months now. I am up to 400 mg/day and I have not experienced any weight loss yet. My psychiatrist told me that the only reason she has put me on the Topamax is for the weight loss results and because I haven't lost any weight she is suggesting that I stop taking it. I am pleased with the results otherwise but I am still hoping that the weight loss side effect will kick in. Am I wasting my time and money here or is there something else I should try? One other thing that I am a bit confused about is that I am on Wellbutrin. I was wondering if maybe that had something to do with it? Thanks for your input.
Sherrie
 Dr. Hamdi ElSoudi - Fri Jun 13, 2003 2:55 pm

Dear Guest,

Thank you very much for using our website.

As Dr.Yasser Mokhtar said before abut Topiramate

Topiramate or tomapax is one of the new antiepileptic medications that have been used for treatment of resistant cases of seizures or epilepsy.

It is being used for other indiactions as well such as migraine headaches, some cases of pain related to nerves, bipolar disorder and eating disorders.

The fda has approved it only for seizures in adults and children after the age of 2 years. All other use is off-label.

One of its side effects is weight loss by causing appetite depression. Other alleged mechanism for weight loss was a diuretic effect (causes losing water like water pills).

In the clinical trials that were conducted on this drug it was found that weight loss was dose related meaning that if the dose is increased, your chances of losing more weight increase. The dose at which they found that more weight loss occurs was 600-1000 mg per day. The weight loss average that was found in most patients was about 7% of the total body weight before starting the medication.

In your case, i think that it depends on how much weight you lost and the dose that you are taking (you said your doctor increased your dose from 3 to 4 pills), how many mg are you taking a day in total? Your dose getting higher does not necessarily mean that you are going to lose more weight but just that you might lose more weight.

Other side effects:
1. Neurological: dizziness, difficulty concentration and some speech and coordination problems.
2. Kidney stones.
3. Glaucoma.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us